Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at May 27, 2012, 5:55 PM CDT for Rush County, Kansas. It was in force for 50 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2012, 5:55 PM CDT (22:55 UTC)
- Expired
- May 27, 2012, 6:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
County Rush County, KS
The radar
The Dodge City radar (KDDC), 104 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 5:57 PM CDT | HAIL 1 | 5 Wsw Bazine, KS | |
| May 27, 5:57 PM CDT | HAIL 1.25 | 3 Nw Bazine, KS | |
| May 27, 6:10 PM CDT | HAIL 1 | 3 Ene Brownell, KS | |
| May 27, 6:10 PM CDT | HAIL 1 | 5 Nw Mccracken, KS | |
| May 27, 6:30 PM CDT | HAIL 1 | 9 E Cedar Bluff, KS | |
| May 27, 6:45 PM CDT | HAIL 1 | 8 W Antonino, KS | |
| May 27, 6:47 PM CDT | HAIL 1.25 | 8 W Antonino, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 430 J/kg
- Mixed-layer CIN
- -355 J/kg
- Mixed-layer LCL
- 1248 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 381 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
068 WWUS83 KDDC 272255 SPSDDC SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 555 PM CDT SUN MAY 27 2012 KSZ030-031-045-046-272345- ELLIS-NESS-RUSH-TREGO- 555 PM CDT SUN MAY 27 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NESS...NORTHWESTERN RUSH...SOUTHEASTERN TREGO AND SOUTHWESTERN ELLIS COUNTIES... AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF NESS CITY...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3896 9981 3875 9921 3832 9974 3836 9991 TIME...MOT...LOC 2255Z 207DEG 37KT 3841 9980 $$ WAH
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 27, 2:40 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, May 27, 2:40 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 240 PM CDT SUN MAY 27 2012 ...UPDATE TO SYNOPSIS, SHORT TERM, AND LONG TERM... .SYNOPSIS... ISSUED AT 231 PM CDT SUN MAY 27 2012 WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATE AN UPPER LEVEL TROUGH OF LOW PRESSURE LIFTING NORTHEAST ACROSS EASTERN MONTANA. A +100KT UPPER LEVEL JET CORE IS EXITING THE TROUGH AXIS ACROSS NORTHEASTERN ARIZONA AND CLIMBING NORTHEAST ACROSS COLORADO INTO WESTERN NEBRASKA. NEAR THE SURFACE, AMPLE LOW LEVEL MOISTURE EXTENDS FROM WESTERN TEXAS NORTHWARD INTO WESTERN KANSAS WITH H85 DEWPOINTS AROUND 10C TO 12C. A SURFACE TROUGH AND AN ASSOCIATED DRYLINE IS SITUATED ACROSS EXTREME EASTERN COLORADO NEAR AND ALONG THE COLORADO BORDER. && .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 231 PM CDT SUN MAY 27 2012 SHORT RANGE MODELS INDICATE THE NEGATIVELY TILTED UPPER LEVEL TROUGH TURNING EAST ALONG THE CANADIAN BORDER AND PUSHING INTO THE NORTHERN PLAINS OF NORTH DAKOTA TONIGHT INTO EARLY MONDAY. THIS SYSTEM WILL BRING THE POSSIBILITY FOR SHOWERS AND THUNDERSTORMS FROM THE UPPER MIDWEST SOUTHWARD INTO THE CENTRAL PLAINS TONIGHT...INCLUDING AS FAR SOUTH AS WESTERN KANSAS. AS THE UPPER LEVEL SYSTEM MOVES INTO THE NORTHERN PLAINS TONIGHT, THE UPPER LEVEL JET CORE ACROSS THE COLORADO ROCKIES WILL SLOWLY EDGE EAST-NORTHEAST INTO THE WESTERN HIGH PLAINS. AS THIS OCCURS, THE DRYLINE ASSOCIATED WITH THE SURFACE TROUGH NEAR THE COLORADO BORDER WILL SHARPEN AS IT PUSHES EAST ACROSS WESTERN KANSAS THROUGH THIS EVENING PROVIDING INCREASED LOW LEVEL FORCING. PLENTY OF INSTABILITY WILL BE IN PLACE AS WELL WITH STEEP LOWER/MID LEVEL LAPSE RATES ALONG WITH CAPE VALUES IN EXCESS OF 2000 J/KG AHEAD OF THE DRYLINE. AS A RESULT, THUNDERSTORMS ARE LIKELY TO DEVELOP ALONG AND AHEAD OF THE DRYLINE LATE THIS AFTERNOON AND EVENING AS THE CAPPING INVERSION ERODES. ALTHOUGH TIMING COULD BE AN ISSUE AS IT PERTAINS TO THE EROSION OF THE CAP, THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT INITIALLY IS EXPECTED TO BE EAST OF A SCOTT CITY TO LIBERAL LINE LATE THIS AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. ALTHOUGH LCL'S WILL INITIALLY BE TOO HIGH TO SUPPORT TORNADO DEVELOPMENT THIS AFTERNOON, A FEW TORNADOES COULD BE POSSIBLE WITH THE STRONGEST STORMS THIS EVENING. THE BETTER CHANCE FOR THIS WILL BE ACROSS CENTRAL KANSAS AFTER LCL'S BEGIN TO LOWER WITH ANY ONGOING CONVECTION AND WHERE BETTER DEEP LAYER SHEAR CONDITIONS WILL EXIST. PRECIP CHANCES COME TO AN END EARLY MONDAY AS MUCH DRIER AIR FILTERS SOUTHWARD INTO WESTERN KANSAS BEHIND THE ADVANCING SURFACE TROUGH/FRONTAL BOUNDARY. COOLER TEMPERATURES ARE LIKELY TONIGHT IN WAKE OF THE WEAK COLD FRONTAL PASSAGE EXPECTED DURING THE OVERNIGHT HOURS. COOLER AIR WILL FILTER SOUTH INTO WESTERN KANSAS LATE TONIGHT WITH H85 TEMPERATURES DROPPING INTO THE MID TO UPPER TEENS(C). LIGHT WINDS AND CLEARING SKIES SHOULD ALLOW LOWS TO DROP DOWN INTO THE 50S(F) FOR THE MOST PART WITH LOWER 60S(F) STILL POSSIBLE IN SOUTH CENTRAL KANSAS. FOR MONDAY, MORE SEASONAL TEMPERATURES ARE EXPECTED AS A WEAK SURFACE HIGH DRIFTS EAST ACROSS WESTERN KANSAS KEEPING THE SLIGHTLY COOLER AIR IN PLACE. THE NAM AND GFS SHOW H85 TEMPERATURES RANGING AROUND 20C ACROSS SOUTH CENTRAL AND SOUTHWEST KANSAS WITH LIGHT AND VARIABLE WINDS THROUGHOUT THE DAY. LOOK FOR HIGHS GENERALLY UP INTO THE 80S(F) MONDAY AFTERNOON. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 231 PM CDT SUN MAY 27 2012 THE 12Z GFS AND ECMWF ARE IN PRETTY DECENT AGREEMENT SHOWING THE UPPER LEVEL WAVE/CLOSED LOW TRACKING ALONG THE CANADIAN BORDER INTO THE HUDSON BAY REGION. TO THE SOUTH, MUCH OF THE CONUS WILL BE UNDER FAIRLY ZONAL FLOW. THE WEATHER ACROSS SOUTHWEST KANSAS WILL BE FAIRLY QUIET MONDAY NIGHT AS THE REGION WILL BE UNDER WEAK SURFACE HIGH PRESSURE TO THE NORTH OF A NEARLY STATIONARY FRONT OVER OKLAHOMA. SURFACE LOW PRESSURE WILL REMAIN TO THE SOUTH IN THE TEXAS PANHANDLE AND SOUTHERN OKLAHOMA THROUGH WEDNESDAY. MOIST LOW LEVEL EASTERLY FLOW WILL BE OCCURRING NORTH OF THE FRONT OVER SOUTHWEST KANSAS. THE GFS AND ECMWF SHOW ANOTHER SHORTWAVE TROUGH MOVING OUT OF THE WESTERN STATES TOWARD THE CENTRAL PLAINS ON WEDNESDAY. THE 12Z CANADIAN ALSO SHOWS THIS WAVE BUT IS MUCH MORE AGGRESSIVE IN CLOSING IT OFF INTO AN UPPER LOW OVER THE CENTRAL AND SOUTHERN PLAINS. THE CANADIAN ENSEMBLE MEMBERS DO NOT SUPPORT THIS SOLUTION AND TEND TO KEEP THE WAVE OPEN LIKE THE OTHER MODELS. AT ANY RATE, TUESDAY NIGHT THROUGH WEDNESDAY NIGHT SHOULD BE THE PERIOD WITH THE BEST CHANCES FOR PRECIPITATION ACROSS SOUTHWEST KANSAS WITH PWAT VALUES AROUND OR OVER AN INCH. LATER IN THE WEEK THE UPPER FLOW WILL BE MORE NORTHWESTERLY OVER THE CENTRAL HIGH PLAINS. WITH LOW LEVEL EAST TO SOUTHEAST FLOW CONTINUING, WE COULD SEE OPPORTUNITIES FOR AFTERNOON THUNDERSTORMS TO DEVELOP OVER THE HIGHER TERRAIN TO THE WEST AND POSSIBLY MOVE OUT INTO SOUTHWEST KANSAS DURING THE EVENING/OVERNIGHT HOURS. UPPER LEVEL RIDGING IS FORECAST TO BUILD EAST OVER THE CENTRAL PART OF THE COUNTRY BY THE WEEKEND. AFTER A FEW DAYS OF TEMPERATURES IN THE 70S AND 80S, WE SHOULD SEE HIGHS CLIMBING BACK INTO THE UPPER 80S AND 90S BY THE WEEKEND. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1215 PM CDT SUN MAY 27 2012 THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING ALONG AND AHEAD OF A DRYLINE AS IT ADVANCES EASTWARD ACROSS WESTERN KANSAS. THE BEST CHANCE FOR STORM DEVELOPMENT WILL BE EAST OF A KGCK TO KLBL LINE WITH THE POTENTIAL FOR THE STRONGEST STORMS TO BE UP NEAR KHYS. OUTSIDE OF ANY CONVECTION, VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES THROUGH EARLY MONDAY MORNING. AS FOR WINDS, A SURFACE TROUGH NEAR THE COLORADO BORDER WILL EDGE SLOWLY EASTWARD ACROSS WESTERN KANSAS TONIGHT. AS A RESULT, SOUTHERLY WINDS OF 20 TO 30KT THIS AFTERNOON WILL BECOME NORTHWESTERLY 5 TO 15KT THROUGH THE LATE OVERNIGHT HOURS. && .PRELIMINARY POINT TEMPS/POPS... DDC 53 85 56 83 / 50 0 0 20 GCK 52 83 53 82 / 30 0 0 10 EHA 50 83 53 85 / 10 0 0 10 LBL 52 85 56 85 / 30 0 0 10 HYS 53 83 53 81 / 70 0 0 10 P28 63 88 62 85 / 50 0 10 30 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ031-046-065-066- 079>081-089-090. && SYNOPSIS...JJOHNSON SHORT TERM...JJOHNSON LONG TERM...GERARD AVIATION...JJOHNSON
Hazardous weather outlook, May 27, 5:48 PM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 548 PM CDT SUN MAY 27 2012 KSZ030-031-043>046-061>066-074>081-084>090-281145- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 548 PM CDT SUN MAY 27 2012 /448 PM MDT SUN MAY 27 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE DEVELOPING AND EXPANDING IN COVERAGE LATE THIS AFTERNOON TO EARLY EVENING ALONG A HAYS TO DODGE CITY TO MEADE LINE. CONDITIONS CONTINUE TO FAVOR A MODERATE THREAT OF SEVERE THUNDERSTORMS EAST OF A WAKEENEY TO LIBERAL LINE THROUGH THIS EVENING TO EARLY OVERNIGHT HOURS. THUNDERSTORMS WITHIN THIS THREAT AREA WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL UP TO BASEBALL SIZE IN DIAMETER ALTHOUGH A FEW REPORTS OF GRAPEFRUIT TO SOFTBALL SIZE HAIL OR POSSIBLY LARGER...IS NOT OUT OF THE QUESTION. FURTHER, DAMAGING WINDS UP TO 70 OR 80 MPH WILL ALSO BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL RETURN EACH LATE AFTERNOON AND EARLY NIGHT TIME PERIOD FROM TUESDAY INTO SATURDAY. AT THIS TIME, SEVERE STORMS WITH HAIL UP TO TENNIS BALL SIZE AND WIND GUSTS UP TO 70 MPH APPEAR MORE LIKELY WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED AFTER 6 PM THIS EVENING OVER SOUTHWEST KANSAS...ESPECIALLY EAST OF A HAYS TO DODGE CITY LINE. EMERGENCY MANAGERS...LAW ENFORCEMENT AND SPOTTER GROUPS SHOULD MAKE PREPARATIONS NOW FOR QUICK DEPLOYMENT THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC AWJ
In the hours before
Special weather statement, May 27, 5:16 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 516 PM CDT SUN MAY 27 2012 KSZ064-078-079-272245- EDWARDS-FORD-HODGEMAN- 516 PM CDT SUN MAY 27 2012 ...SIGNIFICANT WEATHER ADVISORY FOR FORD...SOUTHERN HODGEMAN AND WESTERN EDWARDS COUNTIES... AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF DODGE CITY...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3813 10008 3789 9956 3756 10002 3764 10021 TIME...MOT...LOC 2216Z 209DEG 33KT 3768 10006 WAH
Special weather statement, May 27, 5:55 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 555 PM CDT SUN MAY 27 2012 KSZ030-031-045-046-272345- ELLIS-NESS-RUSH-TREGO- 555 PM CDT SUN MAY 27 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NESS...NORTHWESTERN RUSH...SOUTHEASTERN TREGO AND SOUTHWESTERN ELLIS COUNTIES... AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF NESS CITY...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3896 9981 3875 9921 3832 9974 3836 9991 TIME...MOT...LOC 2255Z 207DEG 37KT 3841 9980 WAH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:12 PM CDT | Special Weather Statement | DDC | Finney, Grant, Haskell, Kearny, Seward, Stevens | 48 min |
| May 26, 7:59 PM CDT | Special Weather Statement | DDC | Finney, Grant, Haskell, Kearny, Seward, Stevens | 61 min |
| May 26, 8:58 PM CDT | Special Weather Statement | DDC | Finney, Gray, Haskell, Lane, Scott | 47 min |
| May 26, 9:10 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny, Scott | 35 min |
| May 26, 9:27 PM CDT | Special Weather Statement | DDC | Grant, Hamilton, Kearny, Morton, Stanton, Stevens | 48 min |
| May 26, 10:04 PM CDT | Special Weather Statement | DDC | Haskell, Kearny, Seward, Stevens | 41 min |
| May 26, 10:41 PM CDT | Special Weather Statement | DDC | Finney, Gray, Lane, Meade, Scott, Seward | 49 min |
| May 27, 1:41 AM CDT | High Wind Warning | DDC | Scott | 79 min |
| May 27, 4:57 AM CDT | Wind Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 13 hr |
| May 27, 5:16 PM CDT | Special Weather Statement | DDC | Ford | 29 min |
| May 27, 6:05 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 40 min |
| May 27, 6:28 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 47 min |
| May 27, 6:43 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 32 min |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.